Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 29, NWS St. Louis, MO

February 3, 2008Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 3, 2008, 4:33 PM CST for Fayette County, Montgomery County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 3, 2008, 4:33 PM CST (22:33 UTC)
Expired
Feb 3, 2008, 5:03 PM CST
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 106 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 3, 4:45 PM CSTHAIL 0.25Hillsboro, ILREPORTS OF PEA SIZE HAIL ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 032235
SVRLSX
ILC051-135-032315-
/O.NEW.KLSX.SV.W.0029.080203T2233Z-080203T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CST SUN FEB 3 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS
  MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 515 PM CST

* AT 428 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 4 MILES NORTHEAST OF LITCHFIELD.  A SECOND
  SEVERE THUNDERSTORM WAS LOCATED NEAR WALSHVILLE.  BOTH STORMS WERE
  MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WITT...
  NOKOMIS...
  COFFEEN...
  FILLMORE...
  RAMSEY...

BOTH OF THESE STORMS HAVE A HISTORY OF PRODUCING PEA TO QUARTER SIZE 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3900 8970 3903 8971 3929 8969 3936 8951
      3936 8914 3935 8913 3923 8912 3921 8881
      3914 8881
TIME...MOT...LOC 2233Z 240DEG 60KT 3926 8950

$$

BRITT
2 follow-up statements
000 
WWUS53 KLSX 032252
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CST SUN FEB 3 2008

ILC051-135-032315-
/O.CON.KLSX.SV.W.0029.000000T0000Z-080203T2315Z/
MONTGOMERY IL-FAYETTE IL-
449 PM CST SUN FEB 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR NORTHWESTERN FAYETTE AND EASTERN MONTGOMERY COUNTIES...

AT 447 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR FILLMORE...OR ABOUT 9 MILES SOUTH
OF NOKOMIS...MOVING NORTHEAST AT 65 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL
EASTERN MONTGOMERY COUNTY AND RURAL NORTHERN FAYETTE COUNTY.

THIS STORM WILL LIKELY PRODUCE LARGE HAIL.  MOVE INSIDE A STURDY 
STRUCTURE IF THREATENING WEATHER APPROACHES YOUR AREA.

LAT...LON 3921 8882 3906 8931 3921 8942 3934 8913
      3933 8913 3923 8912 3922 8891
TIME...MOT...LOC 2249Z 241DEG 62KT 3918 8925

$$

BRITT
000 
WWUS53 KLSX 032303
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
504 PM CST SUN FEB 3 2008

ILC051-135-032314-
/O.CAN.KLSX.SV.W.0029.000000T0000Z-080203T2315Z/
MONTGOMERY IL-FAYETTE IL-
504 PM CST SUN FEB 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FAYETTE AND
EASTERN MONTGOMERY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3921 8882 3906 8931 3921 8942 3934 8913
      3933 8913 3923 8912 3922 8891
TIME...MOT...LOC 2304Z 241DEG 62KT 3930 8896

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 3:19 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 3, 3:19 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CST SUN FEB 3 2008

.DISCUSSION...
WILD AND CRAZY WEATHER PERSISTING OVER NORTHERN PORTIONS OF CWA THIS
AFTERNOON. HAVE THUNDERSTORMS...SMALL HAIL...SLEET...SNOW AND EVEN
POSSIBLE...LIGHT FREEZING RAIN. SOME LOCATIONS HAVE REPORTED UP TO 2
INCHES OF SNOW.

FOR TONIGHT...SHORTWAVE TO LIFT OUT BY LATE THIS EVENING AND PULL
WARM FRONT SLOWLY NORTH OF CWA. SO WILL SEE TEMPS REMAIN STEADY
OR SLOWLY RISE...ESPECIALLY IN THE NORTH. AS FOR SNOWFALL
AMOUNTS...SHOULD JUST GET AN ADDITIONAL HALF INCH OR LESS IN THE
FAR NORTH...WITH SOME MINOR GLAZING OF ICE POSSIBLE BEFORE COMING
TO AN END. SIGNIFICANT MELTING HAS CONTINUED...THUS THIS HAS ADDED
MOISTURE TO THE LOW LEVELS...SO DO EXPECT AREAS OF FOG TO REDEVELOP
BY LATE EVENING AS TEMPERATURES COOL BACK CLOSER TO FREEZING IN
THE NORTH. SO KEPT MENTION OF FOG FOR AREAS ALONG AND NORTH OF
INTERSTATE 70.

WILL SEE A BIT OF A BREAK ON MONDAY...AS NEXT SHORTWAVE NOW OVER
CA/AZ ROUNDS TROUGH AND LIFTS OUT INTO MIDWEST BY MONDAY EVENING. AS
FOR TEMPS ON MONDAY...WILL SEE HIGHS IN THE MID 50S NORTH TO AROUND
70 FOR CENTRAL MO AS WARM SOUTHERLY WINDS PICKUP.

TRWS TO PICKUP IN COVERAGE AND INTENSITY BY MONDAY EVENING AND
LINGER OVER THE AREA AHEAD OF A STRONG COLD FRONT. THE FRONT WILL
MOVE THROUGH THE AREA ON TUESDAY. SOME DECENT INSTABILITY WITH
SYSTEM...SO SPC HAS PUT SOUTHERN PORTIONS OF CWA IN A SLIGHT RISK
THROUGH TUESDAY.

PCPN TO CHANGE OVER TO A MIX OF RAIN AND SNOW BY TUESDAY AFTERNOON
BEHIND THE FRONT...THEN TO ALL SNOW BY TUESDAY EVENING BEFORE COMING
TO AN END. SNOWFALL AMOUNTS WILL BE ON THE LIGHT SIDE.

OTHERWISE...LITTLE OR NO CHANGES TO THE EXTENDED WITH DRY WEATHER
PERSISTING OVER THE AREA.

BYRD
&&

.AVIATION...
FOR THE 18Z TAFS...
UPPER LEVEL SHORTWAVE CURRENTLY PROGRESSING OVER THE NORTHWEST
PORTION OF MISSOURI RESULTING IN THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION...WITH SOME INNER MIXED SLEET AND
SNOW IN THE NORTHERN PORTIONS OF THE STATE. AS SUCH HAVE GONE FOR
GREATER CHANCES OF FROZEN PRECIPITATION FOR KUIN IN THE FIRST 12
HOURS OF THE PERIOD WHILE KEEPING ALL OTHER TAF LOCATIONS WITHIN
LIGHT RAIN AS WARM AIR HAS OVERSPREAD THE AREA. WARM FRONT SHOULD
REMAINED STALLED TOMORROW OVER THE NORTH CENTRAL PORTION OF THE
STATE. WARM ADVECTION FROM THE SOUTH SHOULD CONTINUE RESULTING IN
LOW CEILINGS AND SCATTERED DRIZZLE FOR MOST REGIONS. HAVE ALL
LOCATIONS FLUCTUATING BETWEEN MVFR AND LIFR CONDITIONS OVERNIGHT
AND INTO TOMORROW.

SIPPRELL
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Feb 3, 4:16 PM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
416 PM CST SUN FEB 3 2008

ILZ095>097-MOZ018-019-026-027-034>036-041200-
ADAMS IL-BROWN IL-PIKE IL-KNOX-LEWIS-SHELBY-MARION-MONROE-RALLS-
PIKE-
416 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS...WITH SMALL HAIL...ARE EXPECTED THIS
EVENING EMBEDDED WITHIN A LARGER AREA OF SHOWERS.

THERE IS A CHANCE OF SNOW...SLEET AND LIGHT FREEZING RAIN OVER
WEST CENTRAL ILLINOIS THIS EVENING. UP TO AN ADDITIONAL INCH ACCUMULATION
IS POSSIBLE...MAINLY ALONG AND EAST OF MISSISSIPPI RIVER. ONLY A LIGHT
GLAZING OF ICE IS EXPECTED IN AREAS THAT RECEIVE FREEZING RAIN.

DENSE FOG IS A POSSIBILITY AFTER MIDNIGHT...REDUCING VISIBILITIES
TO LESS THAN A MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE DENSE FOG OVER THE AREA WILL DISSIPATE BY MID MORNING.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION MONDAY WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD MONDAY NIGHT INTO TUESDAY.
SOME OF THE STORMS COULD BE STRONG OR SEVERE OVER PARTS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS MONDAY NIGHT AND
TUESDAY...WHILE ALSO PRODUCING LOCALLY HEAVY RAINFALL.

THE RAIN WILL THEN CHANGE TO SNOW FROM LATE TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT AS GUSTY NORTHWEST WINDS OF 30 MPH DRIVE
COLD AIR INTO THE REGION IN THE WAKE OF THE STORM SYSTEM.

THERE IS ANOTHER CHANCE OF SNOW ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT SPOTTERS
ARE ASKED TO RELAY ANY SNOWFALL AMOUNTS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ058>060-064-065-069-070-074-079-098>102-MOZ041-042-047>052-
059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-CALHOUN IL-JERSEY IL-
MADISON IL-ST. CLAIR IL-MONROE IL-BOONE-AUDRAIN-MONITEAU-COLE-
OSAGE-CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-
FRANKLIN-ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
416 PM CST SUN FEB 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS...WITH SMALL HAIL...ARE EXPECTED THIS
EVENING EMBEDDED WITHIN A LARGER AREA OF SHOWERS.

DENSE FOG IS A POSSIBILITY AFTER MIDNIGHT...MAINLY ALONG AND NORTH
OF INTERSTATE 70...REDUCING VISIBILITIES TO LESS THAN A MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE DENSE FOG OVER THE AREA WILL DISSIPATE BY MID MORNING.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION MONDAY WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD MONDAY NIGHT INTO TUESDAY.
SOME OF THE STORMS COULD BE STRONG OR SEVERE OVER PARTS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS MONDAY NIGHT AND
TUESDAY...WHILE ALSO PRODUCING LOCALLY HEAVY RAINFALL.

THE RAIN WILL THEN CHANGE TO SNOW FROM LATE TUESDAY AFTERNOON
THROUGH TUESDAY NIGHT AS GUSTY NORTHWEST WINDS OF 30 MPH DRIVE
COLD AIR INTO THE REGION IN THE WAKE OF THE STORM SYSTEM.

THERE IS ANOTHER CHANCE OF SNOW ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, Feb 3, 3:59 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
359 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             ST. CHARLES             38.79N 90.52W
02/03/2008  E0.75 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            PEA TO DIME SIZE, LASTED LESS THAN 3 MINUTES

0355 PM     HAIL             BOWLING GREEN           39.34N 91.20W
02/03/2008  E0.25 INCH       PIKE               MO   CO-OP OBSERVER

            THUNDER, LIGHTNING, SHOWERS, AND HAIL LESS THAN 1/4 INCH.
            BRIEF IN NATURE.

0355 PM     HAIL             GODFREY                 38.97N 90.19W
02/03/2008  E0.25 INCH       MADISON            IL   EMERGENCY MNGR

            LASTED 3 MINUTES, COVERING THE GROUND.

&&

KARLZ
Local storm report, Feb 3, 4:11 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             GODFREY                 38.97N 90.19W
02/03/2008  E0.75 INCH       MADISON            IL   TRAINED SPOTTER

            UP TO 3/4 INCH HAIL, COVERING THE GROUND.

&&

KARLZ
Local storm report, Feb 3, 4:18 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             PALMYRA                 39.43N 90.00W
02/03/2008  E0.75 INCH       MACOUPIN           IL   TRAINED SPOTTER

            DIME TO PENNY SIZE, LASTED LESS THAN A MINUTE.

&&

KARLZ
Local storm report, Feb 3, 4:22 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             15 NW ALTON             39.06N 90.35W
02/03/2008  E1.00 INCH       JERSEY             IL   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL. BRIEF.

&&

KARLZ
Local storm report, Feb 3, 4:30 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             LITCHFIELD              39.18N 89.66W
02/03/2008  E0.50 INCH       MONTGOMERY         IL   TRAINED SPOTTER

            LASTED ABOUT TWO MINUTES.

&&

KARLZ
Local storm report, Feb 3, 4:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             GILLESPIE               39.13N 89.82W
02/03/2008  E0.25 INCH       MACOUPIN           IL   TRAINED SPOTTER

            HAS LASTED FOR 15 MINUTES, CONTINUES OFF AND ON. GROUND
            MOSTLY COVERED.

&&

KARLZ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 3:31 AM CSTFreezing Fog AdvisoryLSXAdams, Bond, Brown, Calhoun, Fayette, Greene and 5 more7 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.